Arkansas, 2003

Winter Storm in Arkansas, December 12 to 13, 2003

December 12 to 13, 2003 · NWS LZK · 4 events in 4 counties and zones

Light to moderate snow fell across parts of northern Arkansas starting during the evening hours of the 12th and ending during the early morning hours of the 13th. Snowfall amounts of 3 to 4 inches were common across the area.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Light to moderate snow fell across parts of northern Arkansas starting during the evening hours of the 12th and ending during the early morning hours of the 13th. Snowfall amounts of 3 to 4 inches were common across the area. Many roads across the region were hazardous at times due to snow. Conditions improved later in the morning on the 13th as temperatures climbed above the freezing mark.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Dec 12, 3:12 PM CST, 3 hours 48 minutes earlier.

Area forecast discussion, Dec 12, 3:12 PM CST, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
312 PM CST FRI DEC 12 2003

SHORT TERM...TONIGHT THROUGH MONDAY NIGHT
ALL SIGNS POINT TO MODELS UNDER ESTIMATING THE STRENGTH OF THE
APPROACHING SYSTEM. ETA HAS STRENGTHENED THE SYSTEM SIGNIFICANTLY
SINCE THIS TIME YESTERDAY. GFS IS ALSO STRONGER BUT NOT AS MUCH AS
THE ETA AND CONTINUES TO BE THE MORE CONSISTENT MODEL OVERALL. MAIN
MODEL DIFFERENCES COME INTO PLAY AFTER THE SYSTEM HAS MOVED TO THE
EAST OF THE REGION. TIMING STILL LOOKS CONSISTENT AND FEEL A
COMPROMISE OF SOLUTIONS IS WARRANTED WITH A SLIGHT LEAN TOWARDS THE
GFS.

LATEST WATER VAPOR IMAGERY SHOWS INTENSE SHORT WAVE OVER CENTRAL NEW
MEXICO WHICH WILL TRACK TO THE EAST OVER THE NEXT 24 TO 30 HOURS.
SHORT WAVE ACTUALLY WEAKENS A BIT BEFORE ITS ARRIVAL. PLENTIFUL AND
STRONG DYNAMICS WITH THIS SYSTEM ALREADY GENERATING MULTIPLE SNOW
BANDING OVER PARTS OF OKLAHOMA AND KANSAS. AS WAVE AND ASSOCIATED
TROUGH APPROACHES IT TAKES ON MORE OF A NEGATIVE TILT. A STRONG LOW
LEVEL JET IS FORECAST TO DEVELOP WHICH IN TURN WILL LEAD TO STRONG
MOISTURE AND TEMPERATURE ADVECTION. WITH PLENTY OF MOISTURE IN PLACE
BY THAT TIME AND A WEAK LOW PRESSURE MOVING ACROSS THE NORTHERN
GULF....A PERIOD OF WARM ADVECTION SNOW IS ANTICIPATED ACROSS THE
NORTHERN PART OF THE CWA WITH PRIMARILY RAIN ACROSS THE SOUTH.
CENTRAL PORTIONS OF THE STATE IS WHERE PRECIP TYPE WILL BE A WINTRY
MIX. MODEL SOUNDINGS AND THICKNESSES SUPPORT THIS SCENARIO.

WILL HOIST WINTER STORM WARNINGS FOR UPWARD OF 5 INCHES FOR THE
NORTHERN TWO TIERS OF COUNTIES. WITH MIXED PRECIPITATION ANTICIPATED
SOUTH OF THIS AREA...WILL ISSUE A WINTER WEATHER ADVISORY FOR MIXED
SNOW AND SLEET FOR THE NORTH CENTRAL PART OF THE STATE. WOULD NOT BE
SURPRISED TO SEE PRECIP START OFF AS RAIN. UPWARD OF AN INCH OF SNOW
POSSIBLE ACROSS THE CENTRAL SECTIONS WHICH INCLUDES THE LITTLE ROCK
METRO AREA BUT NO HIGHLIGHTS WILL BE ISSUED AT THIS TIME.

PRECIPITATION WILL BREAK OUT LATE THIS EVENING AND CONTINUE THROUGH
MOST OF THE NIGHT. MODELS CONTINUING TO SHOW A SIGNIFICANT DRY SLOT
PUNCHING INTO THE WESTERN PART OF THE STATE SO PRECIPITATION WILL
BE A QUICK HITTER...KEEPING AMOUNTS DOWN A LITTLE BIT. MAIN MOISTURE
WILL BE TO THE EAST OF THE AREA BY SUNRISE WITH JUST WRAP AROUND
ANTICIPATED FOR SATURDAY ACROSS THE CENTRAL TWO THIRDS OF THE STATE.
WILL KEEP PRECIP IN THE FORM OF SNOW OVER THE NORTH AND THAT WINTRY
MIX OVER THE SOUTH.

SYSTEM MOVES OUT AS QUICKLY AS IT CAME IN WITH HIGH PRESSURE
BUILDING QUICKLY BEHIND THE DEPARTING SYSTEM. CLEAR SKIES AND A
WARMING TREND FOR BOTH SUNDAY AND MONDAY. CONCERNING TEMPS...WENT
WITH A BLEND OF MAV/FWC NUMBERS.

.EXTENDED...MONDAY NIGHT THROUGH FRIDAY
GFS SOLUTION CONTINUES TO BE THE MOST CONSISTENT MODEL OF LATE AND
PRETTY MUCH SPLITS THE DIFFERENCES BETWEEN THE OTHER MODELS. GFS
SOLUTION APPEARS TO BE THE MOST REASONABLE AND WILL BE FOLLOWED
PRETTY CLOSELY BUT SOME UNCERTAINTY STILL EXITS BEYOND DAY 5.

ANOTHER STORM IN THE OFFING FOR TUESDAY. STRONG SHORTWAVE IN THE
SOUTHERN STREAM CARVES OUT A SIGNIFICANT TROUGH TO THE LEE OF THE
ROCKIES LATE MONDAY. TROUGH THEN SWINGS THROUGH THE REGION MONDAY
NIGHT AND TUESDAY. CURRENT TRACK OF THE ASSOCIATED SURFACE LOW IS
FURTHER NORTH THAN THIS WEEKENDS STORM AND THE MAJORITY OF THE
TIME...AREA SHOULD BE IN THE WARM SECTOR. IN ADDITION...MOISTURE
DOES NOT SEEM TO BE AS PLENTIFUL BUT STILL WORTHY OF HIGH SCATTERED
POPS. MAIN PRECIP TYPE WILL BE LIQUID ALTHOUGH WOULD NOT BE
SURPRISED TO SEE A BRIEF CHANGE OVER TO A MIX OVER THE EXTREME
NORTH. WILL REMOVE WINTER PRECIPITATION AT THIS TIME. COLDER AIR
SURGES IN BEHIND THE FRONT ON STRENGTHENING NORTHWEST FLOW
WEDNESDAY BUT COOL DOWN WILL BE BRIEF. FLOW BECOMES ZONAL THURSDAY
AS HIGH PRESSURE BEGINS TO BUILD OVER THE SOUTHEAST. TEMPERATURES
WILL REBOUND FOR DAYS SIX AND SEVEN AS SOUTHERLY LOW LEVEL FLOW
RETURNS.

FCSTID =   56

HRO   27  31  24  44 /  80  50  20   0
LIT   32  37  30  46 /  70  40  20   0
HOT   34  38  28  47 /  80  40  20   0
PBF   35  38  30  47 /  70  40  20   0

.LZK...WINTER STORM WARNING FROM 600 PM CST FRIDAY UNTIL 900 AM CST
SATURDAY FOR ZONES ARZ003>007...ARZ012>015.

WINTER WEATHER ADVISORY FROM 600 PM CST FRIDAY UNTIL 900 AM CST
SATURDAY FOR ZONES ARZ016...ARZ021>025...ARZ030.
Hazardous weather outlook, Dec 12, 3:40 PM CST, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
340 PM CST FRI DEC 12 2003

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-131100-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-
LONOKE-MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-
POLK-POPE-PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-
VAN BUREN-WHITE-WOODRUFF-YELL-
340 PM CST FRI DEC 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TONIGHT

AN AREA OF LOW PRESSURE ALOFT MOVING IN FROM THE SOUTHWEST WILL
BRING PRECIPITATION TO THE STATE TONIGHT.

THE PRECIPITATION IS EXPECTED TO SPREAD RAPIDLY EASTWARD ONCE IT
BEGINS.

A WINTER STORM WARNING HAS BEEN ISSUED FOR NORTH CENTRAL ARKANSAS.
THIS INCLUDES AREAS AROUND HARRISON...JASPER...MOUNTAIN HOME...
SALEM...AND HARDY. PRECIPITATION MAY BEGIN THIS EVENING AS A MIXTURE
OF RAIN...SLEET AND SNOW. THEN LATER IN THE NIGHT...PRECIPITATION
WILL CHANGE OVER TO PRIMARILY SNOW. TOTAL ACCUMULATIONS ARE EXPECTED
TO BE 3 TO 5 INCHES BY THE TIME PRECIPITATION TAPERS OFF SATURDAY
MORNING.

A LITTLE FARTHER SOUTH...A WINTER WEATHER ADVISORY HAS BEEN ISSUED
FOR AREAS AROUND BOONEVILLE...CLARKSVILLE...RUSSELLVILLE...CLINTON...
HEBER SPRINGS...BATESVILLE...AND NEWPORT. PRECIPITATION WILL
PROBABLY BEGIN AS A MIXTURE OF RAIN...SLEET...AND SNOW THIS EVENING.
LATER TONIGHT...THE PRECIPITATION WILL BECOME MAINLY SNOW AND SLEET.
TOTAL ACCUMULATIONS ARE EXPECTED TO BE 1 TO 3 INCHES BY THE TIME
PRECIPITATION TAPERS OFF SATURDAY MORNING.

IN PLACES WHERE THE WARNINGS AND ADVISORIES ARE IN EFFECT...DRIVING
CONDITIONS COULD DETERIORATE IN JUST A COUPLE OF HOURS AFTER
PRECIPITATION BEGINS.

THROUGH THE MIDDLE OF THE STATE...A MIXTURE OF RAIN...SLEET...AND
SNOW IS EXPECTED. THIS INCLUDES AREAS AROUND MENA...MOUNT IDA...
DANVILLE...HOT SPRINGS...MORRILTON...BENTON...LITTLE ROCK...LONOKE...
SEARCY...DES ARC...AND BRINKLEY.

IN SOUTHERN ARKANSAS...ONLY RAIN IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE WINTER STORM WARNING AND WINTER WEATHER ADVISORY WILL CONTINUE
UNTIL MID-MORNING SATURDAY.

FROM MID-MORNING INTO THE EVENING HOURS SATURDAY...THERE WILL
CONTINUE TO BE PATCHY SLEET AND SNOW OVER THE NORTHERN HALF OF THE
STATE...BUT AMOUNTS WILL BE LIGHT AND NO FURTHER ACCUMULATIONS ARE
EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED.

28

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter storm. Local standard time, as filed.

Winter Storm, Boone

When
December 12, 7:00 PM CST to December 13, 2:00 AM CST
Where
Boone forecast zone
Reported by
LAW ENFORCEMENT

Winter Storm, Izard

When
December 12, 7:00 PM CST to December 13, 2:00 AM CST
Where
Izard forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.095, -91.913 (the zone’s center; the record gives no point)

Winter Storm, Marion

When
December 12, 7:00 PM CST to December 13, 2:00 AM CST
Where
Marion forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.268, -92.684 (the zone’s center; the record gives no point)

Winter Storm, Stone

When
December 12, 7:00 PM CST to December 13, 2:00 AM CST
Where
Stone forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
35.860, -92.157 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2003Every state in 2003This day in weather historyWarnings in Arkansas, December 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5327860, 5327861, 5327862, 5327863.